A Rare Case of Gemcitabine-Induced Pulmonary Hypertension

*Corresponding author: Janice Shen, Su Yun Chung, Elham Azimi-Nekoo, Jyothi Jose and Muhammad W. Saif*

Abstract

Context

Gemcitabine is the backbone of systemic treatment of locally advanced and metastatic intrahepatic cholangiocarcinoma. In recent literature, gemcitabine has been linked to various pulmonary side effects.

Case Report

We report a case of an 82-year-old male who developed acute pulmonary hypertension after receiving one cycle of gemcitabine for metastatic cholangiocarcinoma. His symptoms began with fatigue associated with shortness of breath and cough that worsened despite dose reduction. He developed new onset bilateral pulmonary effusions and an echocardiogram revealed findings consistent with pulmonary hypertension. A computed tomography (CT) angiogram was negative for pulmonary thromboembolism. Although he was promptly treated with diuretics and steroids, the patient could not tolerate any further therapy.

Conclusion

Gemcitabine-induced pulmonary hypertension is rare and can be challenging to diagnose, as it remains a diagnosis of exclusion. However, physicians should be vigilant of new pulmonary symptoms, as delayed treatment can cause significant patient morbidity and mortality.

Keywords

Cholangiocarcinoma; Gemcitabine; Pulmonary hypertension.

Abbreviations

CT: Computed Tomography; PE: Pulmonary Thromboembolism; GIPT: Gemcitabine-Induced Pulmonary Toxicity.